Posted by Pattie on 7/04/2009 09:03:00 PM
Labels: ,

Over the past nine weeks I've had hives almost every day. It started out just a little bit every other day. In the past week, I'm taking huge amounts of benadryl. I'm bathing in creams and taking cold showers and basically going out of my freaking mind.

The past three days, a new wrinkle. PAIN and HEAT. I'm on fire. Bright red, blotching skin that moves around from place to place like some creature crawling over me, stinging me and starting campfires as it moves around.

I've been having hot flashes and night sweats as well, so it occured to me that these all might be related. So I googled "hives" and "menopause" and 535,000 websites showed up with wonderful horror stories of women suffering for months at a time and doctors remaining clueless as usual.

Do you remember those damn "your changing body" films that we had to see in 6th grade sex education? I think there should be one of those films for menopausal women and it should let us in on all the really stupid things that can happen and it should be mandatory that every woman get a copy for free for her 50th birthday. I turn 52 in 24 days and I have to tell you my body and I became total strangers withing weeks of my 50th birthday and it just keeps surprising me with more and more fun.

I wish I had some happy ending to this post, but I'm in hell and not in the mood to draw a life lesson. I just want RELIEF!!!

11 comments:

suzybear said...

I didn't get hives but instead the rosacea fairy visited me, along with the hypothyroid fairy. It's been 4 years and we're still trying to get the right dose of thyroid and even with the switch to natural vs. synthetic thyroid the pimples and redness is lessened but not gone.

I would have sworn it was the Synthroid, as rosacea is listed as a side effect of the drug. Maybe your hives are the result of the thyroid med *you're* taking? See if your doc will switch you to Armour Thyroid or Naturthroid (sp?) and see if that helps clear the rash.

Pattie said...

I will have blood tests at end of month to find out re: thyroid. BTW, you can get hives from too much or too little thyroid. Fun, eh? I suspect menopause because it is accompanying hot flashes and night sweats and because my other thyroid symptoms seem to be under control. But the truth is I can't really be sure about anything my body is doing right now which is the really frustrating thing.

lynnp said...

Hi Pattie! I feel your pain. I am 42, had a hysterectomy two years ago and have had hives for over a year now. I've been tested for allergies twice, patched tested by the dermatologist, went on a bland diet, special shampoo's, conditioner and soap, all cotton clothes and no improvement, took three courses of steroids just to give me a break from the itching before I totally lost my mind, took 2 zyrtec, one Singulair and benydryl every day with no relief! I finally stopped taking my synthetic estrogen and the hives cleared up in 5 days. Now, 2 months with no HRT, the hives are back! I am about to loose my mind! I wonder if it is Estrogen Dominance, even though my Doctor does not buy into that theory. I am getting ready to give Bioidenticals a try and see if that offers any relief. If I find relief, I will let you know!

Pattie said...

I go to doctor on Friday. It will be interesting to see what he thinks will work.

Marcie said...

Hi, I recently experienced this mysterious hives outbreak. Had itching here and there and noticed it was more pronounced when my body was overheated, but never considered it being a hormonal imbalance issue until now. Being almost 48, I do believe it's menopause-related. Even now, I'm itching and my skin is red/inflamed on my back and chest. Ugh! I'm beginning to look into bio-identical hormone therapy so I can offer this info to my doctor when I go in to see her next week for my hives problem. I've ordered a used copy of Hormone Hell to Hormone Well and am waiting for it to arrive soon. I sure hope more research is done on the hives-menopause connection. Doctors need to be better informed in this area. Thanks for blogging this. Best wishes.

Anonymous said...

In the hives department (I'm 47), I wonder if you or anyone else in the peri or meno phase of pausing (so to speak) finds that the hives come on more often in the evening hours? I most certainly do! I recently heard about a post-partum mama breaking out in hives. Her theory is that the drop in progesterone following delivery might be the cause. If so, it would make sense that the menopausal shifts in hormones are causative.

knitter4years said...

Hi Patty,
I wanted to post a a link to an article about female hormones and allergies.

http://www.sciencedaily.com/releases/2006/03/060330182210.htm

I really do wish you well my dear. Perimenopause/Menopause and hives are such a cruel problem for us.

I mistakenly ate Hillshire Farms Sausages this month, the Beer Brats, and they have MSG. I had a giant out break of hives every time I ate them, so I can add them to my list of new allergies in perimenopause.

I'm eating very simple foods and the hives have gone down today for the first time in weeks. By simple, I've avoiding all the foods I've discovered cause me hives in the last year, tomatoes, oranges, pistachios, cashews, strawberries, and other food that are often cites as causing allergies in others, I'm going to avoid those too. Dairy products and soy are in this group. I'll do anything for relief from these hives.

kimecool said...

Dear Patty,
I have recently (about a month and a half now) gotten hives and have been living on benadryl and about 10-12 other treatments methods that doctors, pharmacists, friends & anyone else who will listen, have given me ideas to try. The fact is nothing works for more than a few hours and the outbreaks and itching continues. I saw you blogpost in my research and it sounded dead on to what I am going through. Since I see your post was 2 years ago, I am writing to see if you ever discovered relief and if not are you still suffering?

Pattie said...

I do not get them often. I found that taking Black Cohosh on a regular basis seemed to have helped with all my menopausal symptoms including the hives. I'm pretty certain that it is helping because if I miss taking a dose for a day or two the hives and hot flashes return.

This is what I take every night at bedtime:

http://www.puritan.com/cohosh-511/black-cohosh-540-mg-003511?NewPage=1#product

Hope that helps.

knitter4years said...

Dear Pattie,
I hope you are still doing well. This disorder I share with you is called autoimmune progesterone hystamine response. I'm going in for an oopharectomy (removal of the ovaries) as soon as I can get a referral from my doctor who is on vacation. If she won't do this, I will find someone who will.

I'm going to be 48 in November and I've been dealing with the hives for 2 years. It's called Autoimmune Progesterone Hystamine Dermatitis. It's underdiagnosed.

I've been on prednisone for a year and I'm not better at all and there is no evidence this problem resolved after menopause. That's because our ovaries sputter for years and years after menses cease.

I'm not going to be on Prednisone any longer as it's toxic. An oopharectomy is a known cure. Remove the source and the hives stop.

This disorder can be triggered at any time during a woman's fertility, from adolescence to whenever the hormones 100% stop. It's becoming quite common during perimenopause. It's underdiagnosed and mistreated. I had to self diagnose and self advocate.

At the same time the hives showed up 2 years ago, I developed a vitimin d deficiency and hypothyroidism. I switched providers 6 months ago and am finally being treated properly for those problems. It's been horrid to not have the support of the medical community. I've had to do my own homework and be my own advocate for everything every step of the way.

Best wishes to you all my sisters.

blueyes917 said...

I too was "diaganosed" with Autoimmune Progesterone Dermatitis and had my ovaries and uterus removed (retained my cervix.) The hives only got worse after that. My doctor, who is described by other docs in my town as "alternative to the alternative" told me that when my hormones started declining in my late 30's I became autoimmune. As my own estrogen stopped being produced, the autoimmunity got worse and worse. At age 48 my GYN put me on synthetic estrogen, which made the hives CHRONIC, which they have been now for 10 years. (I actually started having hives that were controllable with one Claritin back when I was 39.) In 2011 I found my current doctor, who started me on Bioidentical Hormone Replacement Therapy, and this is the only treatment that has worked. I apply the hormone cream 4x per day, and also use testosterone daily and progesterone for the last half of my "cycle." Without this treatment, I would be covered in hives from head to toe. This is the only thing that's worked for me, and I strongly suggest that if this is happening to you, you should find a doctor who prescribes BHRT. Good luck! PS My doctor told me (& I found this in the medical literature as well: there are only 50 documented cases of Autoimmune Progesterone Dermatitis in the world!)